The Doctor Said “Eek!”

shouting doctor

I had my 3 month check-up with the oncologist this week. I’ve been dreading this appointment like a case of shingles for weeks. Why? Let’s see. Not only did I not start my Tamoxifen like a good girl in January, but I have been doing the polar opposite of what was recommended. I moved the appointment back 3 weeks to stall, in the guise of waiting for my BRCA genetic testing results (negative) to come back, but the truth is I would have told him anything to delay the inevitable. “I can’t come in right now because I’m recovering from ebola”, etc.

So, my oncologist has been in sweet denial for the past 3 months, thinking that I’m a compliant patient, resting comfortably at night with the knowledge that he is in charge. Let’s just say I burst that bubble with a pitchfork on Wednesday.

He walked in the room after knocking gently. He greeted me warmly and asked how I’d been. “Fine, really well”, I offered, almost sheepishly. I thought that maybe my fears had been unfounded, maybe he was just going to check in and leave it at that, assuming everything was going as planned. It wasn’t to be.

“Are you on Tamoxifen?” he asked as he sat down and flipped open my chart.

“Oh, crap, here we go!” I thought, the red heat of shame traveling steadily up my chest to my neck.

“No…I…decided not to take it.” There, it was out.

He looked at me for a minute, not quite sure how to respond. “What happened?”

“Well, I’ve done a ton of research and reading about it, and I don’t see anything good. I know four people who’ve had to quit taking it because they felt that they would rather live 2 years happy than live with the side effects.” I was scanning his face for a reaction.

“I see. So, did you even try it?”

I felt at this point that I had to offer up something to make my case seem stronger and more logical, so I began to spill the beans.

“Ok, Dr. A, I like you a lot and I respect you as a person, so I’m going to tell you something, but I’ll spare you all the details because I don’t want you to have a stroke.” His eyes widened and he sat back in his chair. “I’ve been seeing that integrative MD that I told you about.” He nodded. “We’ve been doing a little experimenting.” Deep breath. “He put me on some bioidentical testosterone and gave me Arimidex to keep it from turning to estrogen in my body. After 5 days on the Arimidex, I was in such a pit of depression that I stopped taking it. Now, that pretty much tells me how the lack of estrogen is going to affect me, no matter what drug we use.”

mouse

Dr. A sat up straighter and looked in my eyes. “Eek!” I thought that probably wasn’t because he saw a mouse out of the corner of his eye. “First of all, I had no intention of putting you on Arimidex because that is for post-menopausal women. There is no guarantee at this point that you’ll stay that way. I’ve seen women older than you resume their cycles after chemo. We just don’t know how the aromatase inhibitors effect pre-menopausal ovaries.”

He went on. “So I don’t know why he would put you on Arimidex; well, I understand it biochemically, but it’s not the path I think is best for you. Second, I would feel a lot better about your decision if you had tried the Tamoxifen and told me that you hate it and absolutely can’t take it. Try it for 10 days or 2 weeks. But don’t assume that you know how it will affect you. If you tell me you absolutely won’t take it, then we’ll figure it out and monitor you more closely, but give it a shot.”

Uggghhh! Dammit, why does he have to always pull out the logic? I tried another tactic. “The side effects aren’t my only worry here. I honestly don’t think long-term estrogen deprivation is healthy. I think everyone forgets that estrogen does some good things, like protect your bones and keep your brain functioning, not to mention allow you to have sex without pain.”

I could see that he understood my dilemma and really did sympathize. He almost teared up as he said something about his mom having osteoporosis and how he worried about her falling. But, no dice. “I agree. And if you didn’t have this”, he pointed to my chart, “we’d be in a totally different discussion. But we have to weigh the risks in your case.” He got really quiet for a minute and I could see him trying to find a way to frame his next sentence delicately. “I don’t want to sound crude”, he went on, “but the long-term side effects of estrogen deprivation will be kind of a moot point if this comes back, and I feel like the window of opportunity for the Tamoxifen to work is closing.”

Ouch! After an hour of gentle prodding, he finally wore me down. “Ok, Dr. A. I’ll try it just because I like you.”

“Don’t do it for me. Do it for you. I’m your advocate here, and I want you to live a long time.”

So, here I am again, doubting my choices and in turmoil. Now tell me how good that is for healing. I almost want to fill the prescription so I won’t disappoint the doctor, with his big pleading puppy dog eyes. I have an appointment, meanwhile, with the hormone doctor next week, and boy do we have a lot to discuss! I think my bottom line for him is “If this were your wife, would you feel comfortable making these same recommendations?” Waivers and consent forms aside.

heart couple3

But, I have made one decision. I am absolutely madly and deeply in love with my oncologist. I have never met a man with his combination of intelligence, honesty, and compassion. And I have never met a doctor who wears his heart on his sleeve. I’ve decided that we’ll leave our respective spouses and make a new life together once the boobs are complete. They’ll just have to understand that fate has stepped in. Phew! At least I’m sure about something:)

Advertisements

12 thoughts on “The Doctor Said “Eek!”

  1. I have been on Tamoxifen for more than a year and a half with little to no side effects, if that makes you feel any better. It is a tough decision but so was doing chemo and radiation. Good luck. I hope your fears are unfounded and you do great on the meds.

  2. I was on tamoxifen right after radiation and chemo my first time around. Then Arimdex after my hysterectomy last year I got taken off that because of bone pain and now I’m on Femera with little problems.I had issues with both but after a few weeks they went away. I do still have “Chemobrain” pretty bad and every six months I get an infusion for my bones. Making these decisions just sucks! It’s the “what if” I really don’t need it that makes you nuts. But then again after two years in remission I had a bilateral mastectomy. I just think no matter what you do you doubt yourself. I just wish none of us had to decide any of this! Xo

    • I know it! It’s all a game of statistics, and it really boils down to one question for me. Can I live with it if I don’t take it and it comes back? Or what if I do take it and it comes back more aggressive because it’s resistant to tamoxifen? Sucks!

      • It really is….after two years I had to get the mastectomy and I took it. You just don’t know what to. And the what if, is, and will always be there for me on or off the meds. I wish the answer was easier for you. I’m praying for you xo

  3. Ugh, my dear friend. More stress and debate and doubt and fear… The tug of war is so difficult. I know how much you fretted over this to get to this decision. I wish you peace as you sort this out in your heart and mind. xo

    • Thanks. That’s a big reason why I was dreading my appointment. Every time I lean toward a natural treatment, the doctor puts the fear of God in me. He said that the tamoxifen lowers my recurrence stats an extra 13% over chemo alone. So..is that enough to trade my sanity, my sex life, lots of UTIs, mush for brains, etc? I’m really not so sure.

  4. It’s pretty clear that you’re struggling with this decision. I have no clue about such things … but I can clearly hear how you much you respect your doctor. He must be good. And he sounds like he cares a LOT.

    And … just wishing you good thoughts here.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s